Alert archive / Wisconsin / Freeze Watches in 2016

Freeze Watch 2, NWS Green Bay, WI

May 14, 2016Door County, Wisconsin

NWS Green Bay, WI issued this freeze watch at May 14, 2016, 4:17 AM CDT for Door County, Wisconsin. It took effect at May 15, 2016, 12:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 14, 2016, 4:17 AM CDT (09:17 UTC)
In effect from
May 15, 2016, 12:00 AM CDT
Expired
May 14, 2016, 11:04 AM CDT
In force
Issued by
NWS Green Bay, WI

County Door County, WI

The radar

The Green Bay radar (KGRB), 71 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze watch went out at May 14, 3:53 AM CDT, 24 minutes earlier.

Area forecast discussion, May 14, 3:53 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
353 AM CDT SAT MAY 14 2016

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 347 AM CDT Sat May 14 2016

Very chilly the next couple days, with a hard freeze likely
across much of the area tonight.

Deep upper trof over the Ontario/Great Lakes region will persist
through the weekend, then the bulk of the energy within the trof
will release off to the east. But a weak remnant of the trof will
linger back into the Great Lakes region and maintain NWly upper
flow into the fcst area through the middle of next week. Split
flow acrs the western CONUS wl expand eastward during the latter
part of the week, with the forecast area likely becoming situated
between the main branches of the flow.

Unseasonably cold air will remain across the area the next couple
days. Readings will moderate some by Monday, but it will probably
take until the latter half of the week to get back to normal. There
will be a few opportunities for precipitation, but the
northwesterly upper flow will limit moisture, so amounts are
likely to end up below normal.
&&

.SHORT TERM...Today...Tonight...and Sunday
Issued at 347 AM CDT Sat May 14 2016

Main forecast concern is frost/freeze headlines for tonight.
Sometimes in the fall, there are instances where frost/freeze
headlines are of limited importance as the growing season is
reaching its natural conclusion anyway. The situation this morning
is totally different. The cold is probably not a big deal across
the north where it/s snowing right now and the growing season
hasn't really started yet. But cold temperatures tonight will be
of great importance across the south as readings are likely to
drop low enough to severely damage or kill cold-sensitive plants.
And a freeze tonight could be whole ballgame for the fruit crop in
Door County.

Unlike most frost/freeze situations, temperatures tonight will
not necessarily depend on getting skies to clear and winds to go
calm. We just have an unseasonably cold air mass advecting across
the region.

The potential for frost is limited as winds are not likely to
die off completely. So it/s likely going to be a freeze or
nothing. Temperatures early this morning were in the 25-30F range
in northern Minnesota, even with clouds and 10-15 kt winds. So
although guidance mins for tngt looked a little too cool, sub-
freezing temperatures are likely across most of the area. Will
post a freeze warning for all but Door county. Temperatures in
Door County are tough to gauge. On one hand, winds will be even
stronger there due to mixing over the warm waters of the Bay. And
the air will also gain heat as it crosses the Bay where water
temperatures range from the mid 40s in the central Bay to near 50F
near the mouth of the Fox River. On the other hand, the air mass
flowing SE from northern Wisconsin will be cold, and residence
time over the water will be limited. So it's possible that sub-
freezing air will just advect right across the Bay and into the
Door. Best guess right now is that mins over much of Door county
will be 33-36F, with some readings as low as 30F in interior areas
SW of SUE. Will post a Freeze Watch for the Door and allow the day
shift to look at later data and tweak the forecast before making a
final decision on the headline.

Cold, deep, cyclonic flow will continue to support sct lgt SHRA
today (and SHSN acrs the far N early this morning). The
precipitation could linger over the far e early this evening.
Although conditions will not be as favorable for precip tomorrow
as upper heights begin to rise, opted to carry a mention of
sprinkles again as the air aloft will still be quite cold and we
will have more sunshine early in the day to help with the
development of convective clouds.

.LONG TERM...Sunday Night Through Friday
Issued at 347 AM CDT Sat May 14 2016

Low impact weather expected for the long term. Zonal flow aloft
will eventually give way to upper level ridging by mid week. At
the surface, high pressure will building into the Great Lakes
Region Tuesday night behind a cold front that pushing south
through the area. After Tuesday, dry weather is expected with
moderating temps each day with return flow and near normal
temperatures setting up for the second half of the week.

Main weather issue will be the aforementioned front Monday night
and Tuesday. Models continue to disagree on how quickly the front
moves through and thus there is low confidence in the timing of
precipitation. Favored the slower models for PoPs Monday night and
Tuesday. The better forcing wont arrive until Tuesday morning as a
shortwave swings into the state and the 850mb front surges
southward...so think the timing of the showers will be on the slow
side. Not to mention BUFKIT soundings show a lot of dry air ahead
of the front, so it will probably require the extra forcing to get
precip to reach the ground. In general, only light rain with very
little impact of QPF is expected.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 347 AM CDT Sat May 14 2016

Plenty of clouds are expected today, with a decrease in clouds
tonight. Other than some MVFR ceilings acrs the NW 1/2 of the area
early today, expect mainly VFR conditions.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 8 AM CDT Sunday FOR
WIZ005-010>013-018>021-030-031-035>040-045-048>050-073-074.

Freeze Watch from late tonight through Sunday morning FOR WIZ022.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Allen
AVIATION.......Skowronski
Hazardous weather outlook, May 13, 3:31 PM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT FRI MAY 13 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
331 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

LOW TEMPERATURES ACROSS NORTH CENTRAL COLD FALL BELOW FREEZING AT
SOME LOCATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

UNSEASONABLY COOL AIR COULD RESULT IN A SIGNIFICANT FREEZE
SATURDAY NIGHT ACROSS NORTH CENTRAL WISCONSIN AND CENTRAL
WISCONSIN...WITH WIDESPREAD FROST POSSIBLE OVER EAST CENTRAL
WISCONSIN.

PATCHY FROST IS POSSIBLE OVER NORTH CENTRAL WISCONSIN SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-142045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
331 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

BUILDING WAVES TONIGHT WILL CAUSE CONDITIONS HAZARDOUS TO SMALL
CRAFT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

GUSTY WEST TO NORTHWEST WINDS COULD PRODUCE CONDITIONS HAZARDOUS
TO SMALL CRAFT AT TIMES SATURDAY INTO SATURDAY EVENING.

MG/TDH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:17 AM CDTFreeze WarningGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more28 hr

Nearby

Freeze Watches in Wisconsin, 2016Every freeze watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.